ADHD Meds Don't Increase Cardiovascular Risk in Children, Teens
Parents of children or teens who take ADHD (attention deficit/hyperactivity disorder) meds may feel some relief based on the findings of a new study. Researchers report that young users of ADHD drugs are no more likely to die from a severe cardiovascular event than youth who do not take the medications.
Severe cardiovascular risk was not evident
Nearly 5 percent of children ages 4 through 17 took an ADHD medication in 2007. A wide range of ADHD medications are on the market and available in short-, intermediate-, and long-acting forms. Some of the options include amphetamines (stimulant; e.g., Adderall, Adderall XR), atomoxetine (a selective norepinephrine reuptake inhibitor [SNRI]; e.g., Strattera), and methylphenidate (stimulant; e.g., Concerta, Ritalin).
Previous research has indicated that use of stimulant ADHD medications can cause an increase in blood pressure and heart rate in children as well as trigger or exacerbate symptoms of aggression, anxiety, depression, and paranoia. Use of an SNRI has been shown to cause sleepiness, dizziness, mood swings, headache, nausea and vomiting, and abdominal pain. SNRIs carry a warning of an increased risk of suicidal thoughts or actions.
In the new study, conducted by researchers at the University of Pennsylvania School of Medicine and HealthCore Inc., data in Medicaid databases from five states and from the HealthCore Integrated Research Database were considered. Records from a total of 241,417 patients ages 3 to 17 years who had been prescribed an amphetamine, atomoxetine, or methylphenidate were matched with nonuser controls.
The patients had been taking their medications for a median of 135 days. Investigators compared rates of heart attack, stroke, and sudden death in patients taking ADHD medications with matched controls not taking medications over a median of 609 days.
Overall, there were 28 deaths in the young people who were taking ADHD medications (incidence of 1.79 per 10,000 person-years) and 607 in the controls (incidence 3.00 per 10,000 person-years). No strokes or heart attacks occurred in the ADHD group compared with 11 in the control group.
In 2006, the Food and Drug Administration (FDA) ordered that all stimulant medications had to carry a warning label, stating that “Sudden death has been reported in association with CNS [central nervous system] stimulant treatment at usual doses in children and adolescents with structural cardiac abnormalities or other serious heart problems.”